Serum sickness-like reactions in Iranian children: a registry-based study in a referral center

Main Article Content

Azam Mohsenzadeh
Masoud Movahedi
Mohammad Saatchi
Nima Parvaneh
Mansoureh Shariat
Asghar Aghamohammadi
Mohammad Gharagozlou

Keywords

serum sickness-like reactions, Antibiotics, Iranian children

Abstract

Introduction and Objectives: Considering that no studies have been done on a comprehensive review of Serum sickness-like reactions patients (SSLRs) at a referral center in Iran so far, this study aimed to determine the clinical and laboratory characteristics of children with SSRL in Tehran Children’s Medical Center.


Patients: The present study was a registry-based study in which the data of 94 SSLRs patients registered in a two-year period were investigated. Confirmation of fever, rash, urticaria, arthralgia/arthritis and history of antibiotic consumption up to three weeks before were the criteria for the diagnosis.


Results: Fifty-one (54 %) patients were male with mean age of 56 ± 30 months and there was no significant difference in the age of the two genders. The mean onset of symptoms before hospitalization were 3.8 ± 2.7 days (1-14 days); this mean was significantly higher in males than in females (4.6 ± 2.9 versus 2.9 ± 1.7 days, P-value = 0.003). Among antibiotics, Co-amoxiclav and Cefixime antibiotics had the most frequency by 31 % and 33 %, respectively as the most important incidence factor of SSLRs. The mean duration of consumption of culprit medications in the incidence of SSLRs was 5.6 ± 2.9 days with a range of 1-15 days.


Conclusions: This study showed that among the antibiotics, Co-amoxiclav and Cefixime are more prevalent and a review of prescribing these two antibiotics for the treatment of the children’s infections is essential if this finding is confirmed by other Iranian scholars.

Abstract 109 | PDF Downloads 92

References

1. Von Pirquet C. B. S. Die Serumkrankheit. Vienna: Franz Deuticke; 1905 (Translated into English by Schick in 1927).

2. Patterson-Fortin J, Harris CM, Niranjan-Azadi A, Melia M. Serum sickness-like reaction after the treatment of cellulitis with amoxicillin/clavulanate. BMJ Case Rep. 2016;2016.

3. Adkinson NF. Middleton’s Allergy: Principles and Practice. Philadelphia: Elsevier; 2014.

4. Lawley TJ, Bielory L, Gascon P, Yancey KB, Young NS, Frank MM. A prospective clinical and immunologic analysis of patients with serum sickness. New Engl J Med. 1984;311(22):1407-13.

5. Dodiuk-Gad RP, Laws PM, Shear NH. Epidemiology of severe drug hypersensitivity. Semin Cutaneous Med Surg. 2014;33(1):2-9.

6. Tatum AJ, Ditto AM, Patterson R. Severe serum sickness-like reaction to oral penicillin drugs: Three case reports. Annal Allergy Asthma Immunol. 2001;86(3):330-4.

7. Grosen A, Julsgaard M, Christensen LA. Serum sickness-like reaction due to Infliximab reintroduction during pregnancy. J Crohn Colitis. 2013;7(5).

8. Scherlinger M, Schaeverbeke T, Truchetet ME. Serum sickness-like disease after switching to biosimilar infliximab. Rheumatology (Oxford, England). 2017;56(11):2032-4.

9. Zhang Z, Xiang Y, Wang B, et al. Intestinal mucosal permeability of children with cefaclor-associated serum sickness-like reactions. Eur J Pediatr. 2013;172(4):537-43.

10. Brucculeri M, Charlton M, Serur D. Serum sickness-like reaction associated with cefazolin. BMC Clin Pharmacol. 2006;6:3.

11. Baniasadi S, Fahimi F, Mansouri D. Serum sickness-like reaction associated with cefuroxime and ceftriaxone. Ann Pharmacotherap. 2007;41(7):1318-9.

12. Apisarnthanarak A, Uyeki TM, Miller ER, Mundy LM. Serum sickness-like reaction associated with inactivated influenza vaccination among Thai Health Care Personnel: Risk factors and outcomes. Clin Infect Dis. 2009;49(1):e18-22.

13. Sohail MA, Nasir J, Ikram U, Genese T. Serum sickness-like reaction with clarithromycin. J Hosp Med. 2011;6(4):231-2.

14. Segal AR, Doherty KM, Leggott J, Zlotoff B. Cutaneous reactions to drugs in children. Pediatrics. 2007;120(4):e1082-96.

15. Eapen A, Kloepfer KM. Serum sickness-like reaction in a pediatric patient using omalizumab for chronic spontaneous urticaria. Pediatr Allerg Immunol. 2018;29(4):449-50.

16. Erkocoglu M, Kaya A, Civelek E, et al. Prevalence of confirmed immediate-type drug hypersensitivity reactions among school children. Pediatr Allerg Immunol. 2013;24(2):160-7.

17. Lange L, Koningsbruggen SV, Rietschel E. Questionnaire-based survey of lifetime-prevalence and character of allergic drug reactions in German children. Pediatr Allerg Immunol. 2008;19(7):634-8.

18. Orhan F, Karakas T, Cakir M, et al. Parental-reported drug allergy in 6- to 9-yr-old urban schoolchildren. Pediatr Allerg Immunol. 2008;19(1):82-5.

19. Gamboa PM. The epidemiology of drug allergy-related consultations in Spanish Allergology services: Alergologica-2005. J Invest Allerg Clin Immunol. 2009;19 Suppl 2:45-50.

20. King BA, Geelhoed GC. Adverse skin and joint reactions associated with oral antibiotics in children: the role of cefaclor in serum sickness-like reactions. J Paediatr Child Health. 2003;39(9):677-81.

21. Tolpinrud WL, Bunick CG, King BA. Serum sickness-like reaction: histopathology and case report. J Am Acad Dermatol. 2011;65(3):e83-5.

22. Noguera-Morel L, Hernandez-Martin A, Torrelo A. Cutaneous drug reactions in the pediatric population. Pediatr Clin North Am. 2014;61(2):403-26.

23. Mansouri M, Mesdaghi M, Chavoshzadeh Z, Heidarzadeh M, Gorji FA. Allergic drug reactions: a cross-sectional study. Arch Pediatr Infect Dis. 2014;2(3).

24. Yorulmaz A, Akin F, Sert A, Agir MA, Yilmaz R, Arslan S. Demographic and clinical characteristics of patients with serum sickness-like reaction. Clin Rheumatol. 2018;37(5): 1389-94.

25. Saad A, Kim YM, Hostoffer R, Tcheurekdjian H. Serum sickness. Allergy and Asthma: Practical Diagnosis and Management. 2nd ed; 2016. p. 345-56.

26. Shapiro LE, Knowles SR, Shear NH. Fluoxetine-induced serum sickness-like reaction [1]. Ann Pharmacotherap. 1997;31(7-8):927.

27. Levenson T, Masood D, Patterson R. Minocycline-induced serum sickness. Allerg Asthma Proceed. 1996;17(2):79-81.

28. Roujeau JC, Stern RS. Severe adverse cutaneous reactions to drugs. New Engl J Med. 1994;331(19):1272-85.

29. Mathes EF, Gilliam AE. A four-year-old boy with fever, rash, and arthritis. Semin Cutaneous Med Surg. 2007;26(3):179-87.

30. Mertes PM, Alla F, Tréchot P, Auroy Y, Jougla E, et al. Anaphylaxis during anesthesia in France: an 8-year national survey. J Allerg Clin Immunol. 2011;128(2):366-73.